[Skip to Content]

Former addict recounts near-fatal encounter with antidiarrheal drug loperamide

Jeanna Marraffa and Kate RaylandAn antidiarrheal medication called loperamide is being abused for its opioid properties in high doses, which can be lethal, according to a woman who nearly died of an overdose and an Upstate toxicologist who treated her. Kate Rayland (at right in photo) of Rome, N.Y., began taking the drug, sold as Imodium, to prevent withdrawal from a prescription opioid painkiller to which she was addicted. The massive doses of loperamide needed for this caused a near-fatal heart attack. Upstate‘s Jeanna Marraffa (at left), one of the medical professionals Rayland credits with saving her life and getting her off drugs, describes how loperamide works and its risks when taken in large amounts.

9-27-16-Marraffa-Loperamide.mp3 (13.11 MB) (Click to open in new window or Right-Click to save-as)
Top